Drug-induced acute liver injury mimicking autoimmune hepatitis after intake of dietary supplements containing glucosamine and chondroitin sulfate

von Felden, Johann; Montani, Matteo; Kessebohm, Kerstin; Stickel, Felix (2013). Drug-induced acute liver injury mimicking autoimmune hepatitis after intake of dietary supplements containing glucosamine and chondroitin sulfate. International journal of clinical pharmacology and therapeutics, 51(3), pp. 219-223. Dustri-Verlag 10.5414/CP201835

Full text not available from this repository. (Request a copy)

INTRODUCTION Herbal and dietary supplements are widely used as measures to improve and preserve health and well-being. Among the bestselling preparations are dietary supplement containing glucosamine and chondroitine sulfate taken to improve symptoms of osteoarthritis. METHODS AND RESULTS We here present a case of a male patient with biopsy-proven acute and severe autoimmune hepatitis subsequent to intake of a preparation containing glucosamine and chondroitine sulfate. Response to steroids was favorable and resulted in complete remission of the patient. Diagnostic work-up of the case revealed no other possible cause of liver injury, and causality assessment using the Roussel Uclaf Causality Assessment Method (RUCAM) resulted in a possible causal relationship between intake of glucosamine and chondroitine sulfate and the adverse hepatic reaction. CONCLUSION The present case recalls that products containing glucosamine and chondroitine sulfate can occasionally cause acute liver injury mimicking autoimmune hepatitis, and reminds of the potential dangers of compounds with poor efficacy and ill-defined safety records.

Item Type:

Journal Article (Original Article)

Division/Institute:

04 Faculty of Medicine > Department of Gastro-intestinal, Liver and Lung Disorders (DMLL) > Clinic of Visceral Surgery and Medicine > Hepatology
04 Faculty of Medicine > Service Sector > Institute of Pathology

UniBE Contributor:

Montani, Matteo; Kessebohm, Kerstin and Stickel, Felix

Subjects:

500 Science > 570 Life sciences; biology
600 Technology > 610 Medicine & health

ISSN:

0946-1965

Publisher:

Dustri-Verlag

Language:

English

Submitter:

Andrea Arnold

Date Deposited:

03 Apr 2014 15:49

Last Modified:

04 Oct 2019 15:15

Publisher DOI:

10.5414/CP201835

PubMed ID:

23391366

URI:

https://boris.unibe.ch/id/eprint/46323

Actions (login required)

Edit item Edit item
Provide Feedback